Coronary artery spasm induced by capecitabine


    loading  Checking for direct PDF access through Ovid

Abstract

Capecitabine is a new chemotherapeutic agent considered highly specific for sensitive tumour cells, which convert the drug to 5-fluorouracil. Capecitabine is administered on an ambulatory basis for the treatment of metastatic breast and colorectal cancer, and both general practitioners and specialists are likely to deal with patients treated with this drug. We describe the case of a 44-year-old woman, with no cardiovascular risk factors, who started therapy with capecitabine for relapsing of breast carcinoma. She subsequently developed effort angina. Standard electrocardiogram and echocardiography were normal, whereas ST-segment elevation and angina were induced during exercise stress test. Capecitabine was withdrawn and therapy with diltiazem and transdermal nitroglycerine was started. The patient became asymptomatic and repeated symptom-limited exercise stress test did not induce any ST-segment changes or angina, even after withdrawal of anti-ischaemic therapy, thus confirming the hypothesis of capecitabine-induced coronary artery spasm as the cause of patient's symptoms.

    loading  Loading Related Articles